Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS New York, NY

June 22, 2005Kings County, New York County, Richmond County, New York; Essex County, Hudson County, Union County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jun 22, 2005, 3:36 PM EDT for Kings County, New York County, Richmond County, New York; Essex County, Hudson County, Union County, New Jersey. It was in force for 39 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2005, 3:36 PM EDT (19:36 UTC)
Expired
Jun 22, 2005, 4:15 PM EDT
In force
39 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Kings County, NY, New York County, NY, Richmond County, NY

The radar

The Philadelphia radar (KDIX), 87 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:40 PM EDTTSTM WND DMGHarrison, NJTREES AND POWER LINES DOWN
Jun 22, 3:45 PM EDTTSTM WND DMGBayonne, NJPOWER LINES DOWN
Jun 22, 3:45 PM EDTTSTM WND DMGHarrison, NJ
Jun 22, 3:45 PM EDTTSTM WND DMGLyndhurst, NJ
Jun 22, 3:45 PM EDTTSTM WND DMGNorth Arlington, NJ
Jun 22, 3:45 PM EDTTSTM WND GST 713 Ssw Bayonne, NY
Jun 22, 3:55 PM EDTTSTM WND DMGWoodbridge, NJTREE DOWN ONTO HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 221936
SVROKX
NJC013-017-039-NYC047-061-085-222015-
/O.NEW.KOKX.SV.W.0017.050622T1936Z-050622T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
336 PM EDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN SOUTHEAST NEW YORK.
  KINGS COUNTY IN SOUTHEAST NEW YORK.
  SOUTHERN NEW YORK COUNTY IN SOUTHEAST NEW YORK.
  UNION COUNTY IN NORTHEAST NEW JERSEY.
  HUDSON COUNTY IN NORTHEAST NEW JERSEY.
  ESSEX COUNTY IN NORTHEAST NEW JERSEY.

* UNTIL 415 PM EDT.

* AT 336 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEWARK...AND MOVING
  SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELIZABETH BY 345 PM EDT.
  NEAR LINDEN BY 350 PM EDT.
  NEAR TODT HILL BY 355 PM EDT.
  5 MILES WEST OF VERRAZANO-NARROWS BRIDGE BY 400 PM EDT.
  NEAR HUGUENOT BY 405 PM EDT.

THE TOWNS OF IRVINGTON...EAST ORANGE...SOUTH ORANGE...MAPLEWOOD...
EAST NEWARK...WEST ORANGE...GLEN RIDGE...BELLEVILLE...SPRINGFIELD AND
HILLSIDE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 4089 7407 4073 7444 4045 7428 4057 7389

$$

GOODMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:07 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 22, 3:07 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
307 PM EDT WED JUN 22 2005

.NEAR TERM (TONIGHT)...
UPPER TROUGH MOVING THROUGH THE AREA AT THIS TIME PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE. WITH THE PASSAGE
OF THE TROUGH BY 23Z EXPECT ACTIVITY TO DIMINISH THEN CLEARING INTO
THE EVENING. SLIGHTLY COOLER AND DRIER AIRMASS BUILDS IN FROM THE
NORTHWEST.
&&

.SHORT TERM (THURSDAY THROUGH FRIDAY NIGHT)...
HIGH PRESSURE OVER THE AREA THURSDAY WILL MOVE SOUTH AND EAST OF THE
AREA DURING THURSDAY EVENING WITH ONCE AGAIN SOUTHWESTERLY FLOW
BRINGING INCREASING HEAT AND HUMIDITY INTO THE WEEKEND.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WARM AND HUMID AIRMASS IN PLACE AS RETURN FLOW CONTINUES. WEAK COLD
FRONT APPROACHING FOR LATE IN THE DAY AND EXPECTED TO MOVE THROUGH
AND SOUTH OF THE AREA BY 12Z SUNDAY. WILL CONTINUE WITH THE LOW
CHANCE PROBABILITY OF SHOWERS AND THUNDERSTORMS.

JUST SLIGHTLY COOLER FOR SUNDAY WITH NEW AIRMASS BUILDING INTO THE
REGION. HIGH AGAIN MOVES OFF THE COAST SUNDAY NIGHT...THEN RETURN
FLOW CONTINUES INTO WEDNESDAY WITH INCREASING HEAT AND HUMIDITY
THROUGH THE PERIOD WITH NO RAINFALL EXPECTED.
&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY THIS EVENING WILL
PRODUCE SOME LOCALIZED HEAVY RAINFALL...SOME PONDING WILL BE
POSSIBLE IN THE HEAVIER SHOWERS...OTHERWISE NO PROBLEMS ARE EXPECTED
THROUGH SATURDAY.
&&

.AVIATION...
ONGOING CONVECTION WILL MOVE THROUGH THE NYC AREA TERMINALS 19Z TO
21Z WITH GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL POSSIBLE.
CEILINGS AND VISIBILITY WILL LOWER TO IFR IN THE STORMS. SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE AT THE OTHER TERMINALS. AFTER 22Z
SHOWERS AND THUNDERSTORMS WILL DISSIPATE...THEN VFR AT ALL THE
TERMINALS THROUGH AT LEAST 18Z THURSDAY WITH UNLIMITED CEILINGS AND
VISIBILITY.
&&

.MARINE...
HIGH PRES BUILDS OVER AREA WATERS FROM THE N TO KEEP WINDS/SEAS
BELOW SCA CRITERIA THROUGH THE END OF THE WEEK. BY SAT...THIS HIGH
MOVES OFFSHORE...ALLOWING A TIGHTENING SW GRADIENT TO FORM ACROSS
AREA WATERS AHEAD OF ANOTHER COLD FRONT. SEAS MAY BUILD CLOSE TO SCA
CRITERIA ON SAT BEFORE THIS FRONT CROSSES ON SUN.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 22, 9:48 AM EDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
948 AM EDT WED JUN 22 2005

ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081-
231000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
948 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT AND THE LOCAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Jun 22, 1:24 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
124 PM EDT WED JUN 22 2005

NYZ067-221830-
ORANGE-
124 PM EDT WED JUN 22 2005

...STRONG THUNDERSTORM ENTERING WESTERN ORANGE COUNTY...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CUDDEBACKVILLE...OR 8 MILES
SOUTH OF MONTICELLO...AND MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE...
  NEAR CUDDEBACKVILLE BY 135 PM EDT.
  6 MILES WEST OF FINCHVILLE BY 145 PM EDT.
  NEAR PORT JERVIS BY 200 PM EDT.

SMALL HAIL AND BRIEF HEAVY RAINS OF UP TO A HALF INCH ARE EXPECTED
WITH THIS STORM.

GOODMAN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:41 PM EDTSevere Thunderstorm WarningOKXOrange49 min
Jun 22, 3:39 PM EDTSpecial Marine WarningOKX51 min
Jun 22, 4:05 PM EDTSpecial Marine WarningOKX25 min
Jun 22, 2:34 PM EDTSevere Thunderstorm WarningOKXBergen, Passaic41 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Severe Thunderstorm Warnings in New Jersey, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.